Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 37, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at May 21, 2023, 7:04 PM PDT for Kern County, California. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2023, 7:04 PM PDT (02:04 UTC)
- Expired
- May 21, 2023, 8:45 PM PDT
- In force
- 101 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.1 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 3683 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at May 21, 10:04 AM PDT, 9 hours earlier.
Area forecast discussion, May 21, 10:04 AM PDT, 9 hours before
Area Forecast Discussion National Weather Service Hanford CA 1004 AM PDT Sun May 21 2023 .SYNOPSIS...Hot temperatures continue over the forecast area the next few days as high pressure aloft prevails. An upper level disturbance is forecast to move over Central California by the middle of next week, taking afternoon highs back to near normal. Afternoon thunderstorms in the Sierra Nevada and Kern Desert continue the next few days, but will decrease significantly in coverage later in the week. && .DISCUSSION...High temperatures as much as 8-10 degrees above normal continue today and tomorrow as high pressure continues. Easterly flow is allowing appreciable moisture and instability over the mountains and desert portions of Kern County. This has allowed for thunderstorms to form in the afternoon lately. That pattern will continue for a couple more days. Heavy rain may occur in cells that form this afternoon, posing an isolated flooding risk through the evening. This pattern is expected to continue on Monday. By Tuesday, the ridge of high pressure is expected to begin breaking down as global ensemble models show a disturbance a loft moving over Central California. This disturbance passing overhead will mark the start of a cooling trend over Central California. Breezy conditions through the wind-prone regions of Central California by Tuesday and Wednesday evening are forecast as marine air begins to enter the district, along with an on shore pressure gradient. With this new air mass/flow pattern aloft, afternoon thunderstorms are likely to be confined to the crests around YNP Tuesday through the rest of the week. Near normal temperatures are forecast for the San Joaquin Valley and adjacent foothills Thursday through Sunday of next week as a troughing pattern looks to set up through that time period. && .AVIATION...Areas of MVFR and mountain obscuring IFR in scattered showers and thunderstorms over the mountains between 19Z Sun and 03Z Mon, otherwise VFR conditions will prevail throughout the Central CA interior for the next 24 hours. && .AIR QUALITY ISSUES... ISSUED: 05/20/2023 12:45 EXPIRES: 05/21/2023 23:59 None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information and/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... None. && AB weather.gov/hanford
In the hours before
Special weather statement, May 21, 3:26 PM PDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
326 PM PDT Sun May 21 2023
CAZ318-323-325-326-212300-
San Joaquin River Canyon CA-Mariposa-Madera Lower Sierra CA-
Yosemite NP outside of the valley CA-Upper San Joaquin River CA-
326 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of northeastern Madera
County through 400 PM PDT...
At 326 PM PDT, Doppler radar was tracking a strong thunderstorm,
located about 17 miles east of Yosemite South Entrance, moving to
the southwest at around 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chilkoot Meadow, Clover Meadow Wilderness Office, Minarets and
Graveyard Meadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3761 11931 3748 11917 3734 11944 3746 11958
TIME...MOT...LOC 2226Z 053DEG 22KT 3751 11932
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BSSpecial weather statement, May 21, 4:28 PM PDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
428 PM PDT Sun May 21 2023
CAZ331-332-220000-
Kern River Valley CA-South End of the Upper Sierra CA-
428 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of northeastern Kern
and southeastern Tulare Counties through 500 PM PDT...
At 428 PM PDT, Doppler radar was tracking a strong thunderstorm,
located about 8 miles north of Onyx, moving to the south at around
10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kern
and southeastern Tulare Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3584 11826 3584 11813 3573 11814 3574 11831
TIME...MOT...LOC 2328Z 006DEG 7KT 3581 11822
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BSSpecial weather statement, May 21, 6:18 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
618 PM PDT Sun May 21 2023
CAZ337-220145-
Indian Wells Valley CA-
618 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of eastern Kern County
through 645 PM PDT...
At 617 PM PDT, Doppler radar was tracking a strong thunderstorm in
the vicinity of Ridgecrest. This thunderstorm is nearly stationary.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ridgecrest, China Lake Acres, and Inyokern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3559 11764 3552 11779 3571 11783 3577 11763
3571 11763 3571 11766 3569 11766 3568 11763
TIME...MOT...LOC 0117Z 240DEG 49KT 3568 11769
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BSThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:43 PM PDT | Flash Flood Warning | HNX | Tulare | 80 min |
| May 21, 6:18 PM PDT | Special Weather Statement | HNX | 27 min | |
| May 21, 6:48 PM PDT | Flash Flood Warning | HNX | Kern | 57 min |
| May 21, 7:53 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 22 min |
| May 21, 8:17 PM PDT | Special Weather Statement | HNX | 28 min | |
| May 22, 2:11 PM PDT | Special Weather Statement | HNX | Tulare | 34 min |
| May 22, 4:18 PM PDT | Areal Flood Advisory | HNX | Tulare | 90 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.